I'd like to ask a couple of questions

Thanks for the help :DI
especially appreciate the help because I needed a fellow athletic input on the situation as well as mildly active folks’ help.

I’ve been in the balancing act for 37 years now and that works many times for me. Another thing that brings my bs up is a glass of milk.

Seems a bit dangerous to me. Although the advice is appreciated, lol :smiley:

Thanks for the advice :smiley:

Knowing the various types of foods I can use definitely help.

I’ll definitely try your method of taking my shot after a meal.

Thank you for the help :smiley:

From frequent highs I believe you can cut circulation to your feet and have your feet amputated, or go into a diabetic coma.

This is definitely helpful, thank you :smiley:

It’s true, thanks :smiley:

That definitely sounds good, thank you :smiley:

Oh just the cobbler…I’m not going around eating 5lb bricks of sugar lol!!! (I wonder how many carbs that is, and how much bolus I would need…?)

yh neither was i, but it was just an article, apart from possible brain damage occuring from a hypoglycemic coma (which is quite rare) i still think i’d rather have a few lows now and again than reYtinopathy or neuropathy etc. Here’s the article anyways: http://americandiabetesnow.typepad.com/american_diabetes_associa/20…

I should also point out that this is very low BGs we’re talking about here

I think that one thing (after having done it for too many years) that can lead to lots of highs and lows is overcorrecting lows.

It is sooooo hard to have just 15 g pure glucose (in fact, sometimes only 4 or 8 g–1 or 2 glucose tabs is enough, depending on how much insulin I have on board, activity level) and wait to test, but the better I am at doing this, the fewer after low spikes I see.

Old-time insulins used to require perhaps more of a snack–with some protein and/fat in addition to carbs–to help with lows. With today’s insulins, the advice to treat and to eat is outdated (except for athletic activity, kids, people with hypo unawareness–YMMV). Quite often a true snack will end up being more than is needed.

And it’s not just the insulin that can drive hunger. Those of us with type 1 also lack amylin, a gut hormone that helps delay stomach emptying and helps with satiety.

Aaron Kowalski of the artificial pancreas project made this statement at the recent ADA Scientific Sessions: A person with type 1 who has an on-target A1C spends, on average, 90 minutes in hypo state.

Now, those of us who have been there know that 90 minutes at, say, 66, is way different than 90 minutes at 38. But still. The point is, severe lows are dangerous and so are severe highs and we need some better tools to help us walk that narrow on-target range.

I’ve gotten to the point where I’m not surprised by one or two lows a day–just not too low. Like OK if I catch myself in the 60s, but if I start getting patterns lower than that, I’m decreasing basal and/or bolus or double checking my carb counts. Or sending myself to remedial diabetes math class :slight_smile:

Being low can kill you NOW, “complications” require a great deal more time and effort to achieve. I’ll take possible complications maybe later versus any/all lows now, thanks! Its not that simplistic in many ways, but thats the gist… IME.

Digestion, getting TO the nutrients requires some time to breakdown into those vitamins, minerals, sugars. Rapid acting insulin starts to counteract the food eaten so once it actually breaks down, the insulin is already waiting there for it to some degree.

Don’t get overly scared, what you describe is very normal. The trick is NOT over reacting, and that takes some time to do that.
Stuart

I have had diabetes type 1 for fifty years with very few complications. The pump, which I have had for ten years, makes
management so much easier. Ellie

If you’re going low right after eating because of insulin going faster than food, I see a few possibilities:

  1. You have a problem with your digestion (celiac, or gastroparesis for example).
  2. You are taking too much insulin.
    3.You are eating very low glycemic index meals.

If the problem is truly that you are consistently digesting your food slower than the insulin works (and maybe you should try less insulin first for a few meals), then you have three obvious options:

  1. Take the insulin later- say, after you eat instead of before.
  2. Split the insulin so you take half before you eat and half after.
  3. Switch to a slower acting “fast acting” insulin. For example, Novolog instead of Apidra, or Regular instead of Humalog.